Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 32, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 6, 2008, 10:05 PM CDT for 4 counties in Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2008, 10:05 PM CDT (03:05 UTC)
- Expired
- May 6, 2008, 10:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Delaware County, IA, Dubuque County, IA, Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 75 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 10:30 PM CDT | TSTM WND GST 40 | 2 E Onslow, IA | |
| May 6, 10:30 PM CDT | HAIL 0.25 | 2 E Onslow, IA | SMALL HAIL AND VERY HEAVY RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2257 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 070305 SVRDVN IAC055-061-105-113-070345- /O.NEW.KDVN.SV.W.0032.080507T0305Z-080507T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1005 PM CDT TUE MAY 6 2008 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JONES COUNTY IN EAST CENTRAL IOWA... EAST CENTRAL LINN COUNTY IN EAST CENTRAL IOWA... SOUTHEASTERN DELAWARE COUNTY IN NORTHEAST IOWA... SOUTHWESTERN DUBUQUE COUNTY IN NORTHEAST IOWA... * UNTIL 1045 PM CDT. * AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED APPROXIMATELY ALONG A LINE EXTENDING FROM 8 MILES NORTH OF MONTICELLO TO MARTELLE...OR ALONG A LINE EXTENDING FROM 18 MILES SOUTHEAST OF MANCHESTER TO 8 MILES SOUTHWEST OF ANAMOSA...AND MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MORLEY AND CASCADE AROUND 1015 PM CDT... CENTER JUNCTION AROUND 1020 PM CDT... ONSLOW AND OLIN AROUND 1025 PM CDT... WYOMING AROUND 1030 PM CDT... CANTON AROUND 1035 PM CDT... OXFORD JUNCTION AROUND 1040 PM CDT... THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4231 9089 4195 9091 4199 9146 4237 9116 TIME...MOT...LOC 0305Z 277DEG 31KT 4235 9111 4202 9134 $$ WOLF
2 follow-up statements
000
WWUS53 KDVN 070327
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1025 PM CDT TUE MAY 6 2008
IAC055-113-070335-
/O.CAN.KDVN.SV.W.0032.000000T0000Z-080507T0345Z/
DELAWARE IA-LINN IA-
1025 PM CDT TUE MAY 6 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINN AND
SOUTHEASTERN DELAWARE COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING 70 MPH WINDS
HAS MOVED OUT OF LINN AND DELAWARE COUNTIES...THEREFORE THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4195 9091 4197 9110 4197 9122 4198 9122
4198 9133 4199 9133 4232 9103 4231 9089
TIME...MOT...LOC 0325Z 277DEG 31KT 4233 9088 4200 9111
$$
IAC061-105-070345-
/O.CON.KDVN.SV.W.0032.000000T0000Z-080507T0345Z/
DUBUQUE IA-JONES IA-
1025 PM CDT TUE MAY 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR JONES AND SOUTHWEST DUBUQUE COUNTIES...
AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED APPROXIMATELY
ALONG A LINE EXTENDING FROM 6 MILES EAST OF CASCADE TO OLIN...OR
ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST OF DUBUQUE TO 11 MILES
SOUTHEAST OF ANAMOSA...MOVING EAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
WYOMING AND CANTON AROUND 1030 PM CDT...
OXFORD MILLS AROUND 1035 PM CDT...
OXFORD MILLS AND OXFORD JUNCTION AROUND 1040 PM CDT...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.
LAT...LON 4195 9091 4197 9110 4197 9122 4198 9122
4198 9133 4199 9133 4232 9103 4231 9089
TIME...MOT...LOC 0325Z 277DEG 31KT 4233 9088 4200 9111
$$
WOLF000
WWUS53 KDVN 070339
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1039 PM CDT TUE MAY 6 2008
IAC061-105-070349-
/O.EXP.KDVN.SV.W.0032.000000T0000Z-080507T0345Z/
DUBUQUE IA-JONES IA-
1039 PM CDT TUE MAY 6 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JONES AND SOUTH
CENTRAL DUBUQUE COUNTIES EXPIRES AT 1045 PM CDT...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA INTO JACKSON COUNTY. THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4195 9091 4197 9110 4197 9122 4198 9122
4198 9133 4199 9133 4232 9103 4231 9089
TIME...MOT...LOC 0339Z 277DEG 31KT 4231 9072 4198 9095
$$
WOLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:40 PM CDT, 7 hours 25 minutes earlier.
Area forecast discussion, May 6, 2:40 PM CDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 240 PM CDT TUE MAY 6 2008 .SYNOPSIS... COLD FRONT FROM THE WESTERN DAKOTAS TO WESTERN NEBRASKA WILL PUSH INTO THE REGION BY WEDNESDAY MORNING. THUNDERSTORMS SHOULD ACCOMPANY THE FRONTAL PASSAGE. POTENT UPPER LOW IN SOUTHERN ARIZONA IS PROGGED TO MOVE EASTWARD INTO ARKANSAS BY THURSDAY...KEEPING HEAVIEST RAINS SOUTH OF THE DVN CWA. ENERGETIC PATTERN THIS PERIOD WITH SHORT WAVES MOVING THROUGH THE ZONAL FLOW...BUT THEIR IMPACT ON OUR REGION REMAINS TO BE SEEN. && .SHORT TERM...TONIGHT... WARM AIR ADVECTION PATTERN PRODUCING ACCAS WITH A FEW LIGHT SHOWERS OCCURRING IN THE EXTREME SOUTHERN CWA REMAINDER OF THIS AFTERNOON AND EARLY EVENING. HOWEVER...FOCUS FOR NUMEROUS THUNDERSTORM DEVELOPMENT REMAINS WELL TO THE WEST. MCS IN THE SOUTHERN PLAINS HAS WEAKENED CONSIDERABLY ALLOWING FOR BETTER SOUTHERLY FLOW AND MOISTURE TRANSPORT UP THROUGH THE PLAINS. WATER VAPOR LOOP SHOWS TROUGH DIVING INTO THE NORTHERN PLAINS WHICH SHOULD INCREASE THUNDERSTORM COVERAGE IN KS/NE/SE SD. THIS SHOULD LINK UP WITH ONGOING THUNDERSTORMS IN SOUTHERN MN...EVENTUALLY SPREADING SOUTHEAST AS AN MCS AS COLD FRONT AND UPPER SUPPORT MOVES ACROSS THE REGION. THEREFORE...WILL CONTINUE WITH LIKELY POPS WITH GOOD FORCING ESPECIALLY FROM LATE THIS EVENING AND THROUGH THE OVERNIGHT HOURS. LOCALLY HEAVY RAIN IS EXPECTED BUT MAIN THREAT OF SEVERE WEATHER APPEARS TO BE WEST OF THE DVN CWA. ..HAASE.. .LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY... THE MCS SHOULD BE ONGOING OVER PORTIONS OF THE CWA AT 12Z WEDNESDAY MORNING. THOUGH THE EVOLUTION OF THE MCS IS IN QUESTION...THE OVER ALL SETUP OF THE 850MB LLJ AIMED OVER THE CWA TOWARDS 12Z SHOULD RESULT IN AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS...WITH POTENTIALLY WIDESPREAD COVERAGE IF IT IS RIDING UP OVER TOP OF A MCS PRODUCED COLD POOL. BY EARLY AFTERNOON...FORCING SHOULD BE SOUTH OF THE CWA...AND THE SUN SHOULD FILTER THROUGH...RESULTING IN HIGHS AROUND 70. WE SHOULD BE COOL...BUT MOSTLY DRY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS THE SYSTEM PASSES TO THE SOUTH OF THE CWA. WE HAVE CUT ALL BUT THE SOUTHERN TIER COUNTY POPS...WITH THE NORTH SEEING SOME GOOD SUNSHINE DURING THIS PERIOD. BEYOND THURSDAY NIGHT...THE EXTENDED IS VERY UNSETTLED...WITH MANY WAVES IN ACTIVE ZONAL FLOW. THE ECMWF AND GFS BOTH SHOW A SIGNIFICANT STORM FOR THE WEEKEND...BUT DETAILS ON THIS ARE WIDELY VARIED. BEHIND THIS STORM...QUIET WEATHER SHOULD LINGER THROUGH TUESDAY MORNING. ..ERVIN.. && .AVIATION... THUNDERSTORMS FORMING IN NE/KS/SE SD/SOUTHERN MN REGION WILL SLIDE SOUTHEAST AND SHOULD IMPACT ALL TAF SITES...ESPECIALLY FROM ABOUT 04-12Z TIME FRAME AS A COLD FRONT MOVES THROUGH THE REGION BY WEDNESDAY MORNING. SHOWERS WILL THEN END BY MIDDAY WEDNESDAY AT MOST SITES BUT KBRL WHERE SHOWERS SHOULD CONTINUE INTO WEDNESDAY AFTERNOON. EXPECT SCT CU AND BKN MIDDLE AND HIGH LEVEL CLOUDS THROUGH THE EVENING HOURS. EXPECT MVFR AND BRIEF IFR CONDITIONS IN TSRA. SOUTH WINDS AHEAD OF FRONT WILL GUST TO AROUND 20 KNOTS...WITH WINDS SHIFTING TO THE WEST BEHIND FRONT AND THEN NORTHWEST TO NORTH WEDNESDAY AFTERNOON. ..HAASE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN/HAASE
Hazardous weather outlook, May 6, 4:55 AM CDT, 17 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DAYS TWO THROUGH SEVEN NATIONAL WEATHER SERVICE QUAD CITIES IA IL 455 AM CDT TUE MAY 6 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 455 AM CDT TUE MAY 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OUTLOOK AREA THIS AFTERNOON...AND ARE LIKELY TONIGHT AHEAD OF A COLD FRONT AS IT ADVANCES FROM THE PLAINS INTO THE MIDWEST. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WIND CANNOT BE RULED OUT WEST OF THE MISSISSIPPI RIVER. THE STORM PREDICTION CENTER HAS PLACED PORTIONS OF THE AREA WEST OF A DUBUQUE TO WASHINGTON LINE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. MINOR TO MAJOR FLOODING CONTINUES ALONG PORTIONS OF THE TRIBUTARY RIVERS AND MISSISSIPPI RIVER IN EASTERN IOWA AND NORTHWEST ILLINOIS. PLEASE SEE THE LATEST FLOOD STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AS A COLD FRONT MOVES THROUGH THE REGION. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. SATURDAY AND SATURDAY NIGHT...THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MCCLURE/SHEETS
In the hours before
Special weather statement, May 6, 8:35 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 835 PM CDT TUE MAY 6 2008 IAZ040-041-051-052-063-064-070315- BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON... CEDAR RAPIDS...MARENGO...IOWA CITY 835 PM CDT TUE MAY 6 2008 ...STRONG TO SEVERE THUNDERSTORMS MOVING TOWARD EAST CENTRAL IOWA... NATIONAL WEATHER SERVICE DOPPLER RADAR AT 830 PM INDICATED A LINE OF THUNDERSTORMS MOVING TOWARD EAST CENTRAL IOWA. THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS AROUND 60 MPH AND HAIL UP TO QUARTER SIZE. THESE STORMS SHOULD REACH INDEPENDENCE AND VINTON BY 9 PM...AND CEDAR RAPIDS AND MANCHESTER AROUND 930 PM...AND THE IOWA CITY AREA AROUND 10 PM. STAY TUNED FOR FURTHER INFORMATION ON THESE STORMS...AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IN THE EVENT WARNINGS ARE ISSUED. WOLF
Local storm report, May 6, 9:17 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
917 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 1 SE VINTON 42.15N 92.01W
05/06/2008 M60 MPH BENTON IA TRAINED SPOTTER
WINDS SUSTAINED AT 40 TO 49 MPH WITH HIGHER GUSTS
&&
TERRYSLocal storm report, May 6, 9:39 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
939 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM TSTM WND DMG INDEPENDENCE 42.47N 91.89W
05/06/2008 BUCHANAN IA EMERGENCY MNGR
MANY 3 INCH LIMBS DOWNED. SUSTAINED WINDS ESTIMATED 40 TO
50 MPH - BETWEEN 925 AND 934 PM.
&&
TERRYSLocal storm report, May 6, 9:46 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
946 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM HAIL ESE PALO 42.06N 91.79W
05/06/2008 E0.25 INCH LINN IA TRAINED SPOTTER
&&
TERRYSLocal storm report, May 6, 9:50 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
950 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL RYAN 42.35N 91.48W
05/06/2008 E0.25 INCH DELAWARE IA EMERGENCY MNGR
&&
TERRYSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:49 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 56 min |
| May 6, 9:01 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 59 min |
| May 6, 9:21 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Jones, Linn | 54 min |
| May 6, 9:51 PM CDT | Tornado Warning | DVN | Jones, Linn | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.